Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 27, 2009, 4:18 AM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2009, 4:18 AM CDT (09:18 UTC)
- Expired
- Apr 27, 2009, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 270918 FFWMAF TXC335-271215- /O.NEW.KMAF.FF.W.0009.090427T0918Z-090427T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CDT MON APR 27 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN MITCHELL COUNTY IN WEST TEXAS... * UNTIL 715 AM CDT * AT 412 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED POSSIBLE FLASH FLOODING ACROSS SOUTHERN PORTIONS OF MITCHELL COUNTY. SEVERAL ROUNDS OF THUNDERSTORMS HAVE MOVED ACROSS THE AREA RESULTING IN PRECIPITATION ESTIMATES EXCEEDING 3 INCHES. ADDITIONAL STORMS ARE HEADED TOWARDS MITCHELL COUNTY WHICH WILL RESULT IN ADDITIONAL HEAVY RAINFALL. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER AREAS SOUTH OF INTERSTATE 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3209 10067 3209 10117 3232 10118 3240 10067 $$
1 follow-up statement
000 WGUS74 KMAF 271145 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 AM CDT MON APR 27 2009 TXC335-271215- /O.CON.KMAF.FF.W.0009.000000T0000Z-090427T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MITCHELL- 645 AM CDT MON APR 27 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR SOUTHERN MITCHELL COUNTY... AT 641 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT POSSIBLE FLASH FLOODING ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES CONTINUE TO SUGGEST THAT AS MUCH AS 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN PORTIONS OF MITCHELL COUNTY. ALTHOUGH MUCH OF THE HEAVY RAINFALL HAS ENDED...AREAS OF FLASH FLOODING REMAIN POSSIBLE THIS MORNING...ESPECIALLY ACROSS STATE HIGHWAY 163 AND FM ROUTE 2183. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR WEST TEXAS. && LAT...LON 3209 10067 3209 10117 3232 10117 3240 10067 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 11:44 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Apr 26, 11:44 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1144 PM CDT SUN APR 26 2009 .DISCUSSION... SEE 06Z AVIATION DISCUSSION BELOW. && .AVIATION... REGIONAL RADAR TRENDS INDICATE MUCH OF THE CONVECTIVE ACTIVITY CONTINUES PUSHING OFF TO THE EAST. CONCERNS FOR POSSIBLE REGENERATION WESTWARD THROUGH THE OVERNIGHT HOWEVER AS DRYLINE CONTINUES PULLING WESTWARD. WILL MONITOR TRENDS AND MAKE THE APPROPRIATE UPDATES IF NECESSARY. MOISTURE CONTINUES TO OVERSPREAD THE AREA THIS EVENING AND MAY SEE SOME LOW CLOUDS SPREAD INTO KMAF/KFST. GENERALLY WEAK WINDS EXPECTED ACROSS THE REGION TOMORROW WITH MOISTURE/LOW CLOUDS POSSIBLE AGAIN TOMORROW NIGHT AS A COLD FRONT SAGS SOUTHWARD. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Apr 27, 3:27 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 AM CDT MON APR 27 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 327 AM CDT MON APR 27 2009 /227 AM MDT MON APR 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS MORNING ACROSS THE EASTERN AND NORTHEASTERN PERMIAN BASIN. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE BIGGEST THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TUESDAY. THE MOST LIKELY AREAS TO BE IMPACTED INCLUDE THE PERMIAN BASIN AND LEA COUNTY PLAINS OF SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE BIGGEST THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 26, 10:33 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT SUN APR 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL SHEFFIELD 30.69N 101.82W
04/26/2009 E1.75 INCH PECOS TX PUBLIC
PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD.
0420 PM HAIL 1 SE SHEFFIELD 30.68N 101.81W
04/26/2009 E1.00 INCH PECOS TX LAW ENFORCEMENT
0533 PM HAIL SHEFFIELD 30.69N 101.82W
04/26/2009 E1.75 INCH PECOS TX TRAINED SPOTTER
0535 PM HAIL DUNN 32.57N 100.89W
04/26/2009 E1.00 INCH SCURRY TX FIRE DEPT/RESCUE
PEA TO QUARTER SIZE HAIL REPORTED IN DUNN.
0535 PM HAIL 5 NW SHEFFIELD 30.74N 101.88W
04/26/2009 E2.75 INCH PECOS TX LAW ENFORCEMENT
0600 PM FLASH FLOOD SHEFFIELD 30.69N 101.82W
04/26/2009 PECOS TX TRAINED SPOTTER
FOUR TO SIX INCHES OF WATER REPORTED ON ROADWAYS IN
SHEFFIELD.
0620 PM HAIL SHEFFIELD 30.69N 101.82W
04/26/2009 E1.00 INCH PECOS TX TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL IN SHEFFIELD.
0915 PM HAIL 18 NW BIG LAKE 31.38N 101.67W
04/26/2009 E0.88 INCH REAGAN TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG HIGHWAY
137 EIGHTEEN MILES NORTHWEST OF BIG LAKE.
0920 PM HAIL 18 NW BIG LAKE 31.38N 101.67W
04/26/2009 E1.00 INCH REAGAN TX TRAINED SPOTTER
&&
CDANIELSSpecial weather statement, Apr 26, 11:47 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1147 PM CDT SUN APR 26 2009 TXZ063-070-270515- GLASSCOCK-REAGAN- 1147 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTHEASTERN REAGAN COUNTY AT 1147 PM CDT...MOVING NORTHEAST AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR WEST TEXAS.
Special weather statement, Apr 27, 1:42 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 AM CDT MON APR 27 2009 TXZ052-053-270730- HOWARD-MITCHELL- 142 AM CDT MON APR 27 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL AND SOUTHEASTERN HOWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF COAHOMA AT 140 AM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT FARM TO MARKET ROAD 821 IN SOUTHEASTERN HOWARD COUNTY AND FARM TO MARKET ROAD 2183 IN MITCHELL COUNTY. STRONG WIND GUSTS AROUND 50 MPH...PEA SIZED HAIL... OCCASIONAL LIGHTNING AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR WEST TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 63 min |
| Apr 26, 11:51 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 24 min |
| Apr 27, 1:13 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 32 min |
| Apr 27, 1:46 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 59 min |
| Apr 27, 2:00 AM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Apr 27, 2:34 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Apr 27, 3:06 AM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Apr 27, 3:16 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 59 min |
| Apr 27, 4:41 AM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Apr 27, 5:34 AM CDT | Flash Flood Warning | MAF | Glasscock, Reagan | 3 hr |
| Apr 27, 6:09 AM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Apr 27, 1:48 PM CDT | Fire Weather Watch | MAF | 15 hr | |
| Apr 27, 1:48 PM CDT | Red Flag Warning | MAF | 7 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.